Harvard Health Letter

Are your medications causing nutrient deficiency?

Long-term doses of certain medications may rob you of calcium, folic acid, and crucial B vitamins.

nutrition and medications
Short-term medication use will not lead to nutrient deficiency. But long-term use may interfere with your body's ability to absorb nutrients or produce them.
Image: Gruzdaitis Andrius/Thinkstock

Medications are well known for causing side effects such as nausea or drowsiness. These are the kinds of side effects you notice and can do something about. But sometimes a lesser known side effect happens without giving you any warning: nutrient deficiency.

"If your doctor doesn't tell you that it may be a possibility, or if you're not reading medical literature to stay up to date, you might not know that some medications can cause nutrient deficiency with long-term use," says Dr. Laura Carr, a pharmacist at Harvard-affiliated Massachusetts General Hospital.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »